Codeine: Signs and symptoms of problematic use; and treatment options available
Codeine is contained in many medicines which you can buy over the counter, or be prescribed by your doctor for pain relief. It is an opioid drug, from the same family as morphine and heroin. While the majority of people who take the drug do so without any problems, inappropriate use of the drug can result in adverse physical and psychological effects.
For this feature, Dr. Colin O’Gara, Consultant Psychiatrist at Saint John of God Hospital's specialist addiction services, outlines the common signs and symptoms of problematic use of codeine; and also provides information on a range of treatment options available to those looking to come off the drug.
While recent regulations governing the sale of codeine in Ireland, under the Pharmacy Act 2007, has made obtaining over-the-counter codeine-containing products a more complex process, the issue of individuals presenting to treatment services with codeine addiction continues to be an area of concern. Availability is why we are seeing such a difficulty with codeine; in that it is available over the counter.
According to Dr. O’Gara, “the recent legislation regulating the sale of codeine in Ireland has had an impact, with patient’s reports revealing that individuals are finding it harder to access codeine, however, the problem has certainly not been eliminated.”
Codeine works on the opioid system. It is largely sedative and can have euphoric effects. Of particular concern is the large amounts people take codeine in; and the addiction and physical difficulties that can result from taking it.
Help with codeine
If you are concerned about your own use of codeine, or codeine use of a friend or family member, the following video will provide you with some useful information when looking to deal with this issue.